Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 14, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 27, 2020, 2:52 AM CDT for Cooper County, Pettis County, Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2020, 2:52 AM CDT (07:52 UTC)
- Expired
- Mar 27, 2020, 3:23 AM CDT
- In force
- 31 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cooper County, MO, Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 115 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 3:00 AM CDT | HAIL 1 | Sedalia, MO | PEA TO QUARTER SIZED HAIL REPORTED AT WALMART AND 50 HIGHWAY IN SEDALIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 10:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1868 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted.
462
WUUS53 KEAX 270752
SVREAX
MOC053-159-270845-
/O.NEW.KEAX.SV.W.0014.200327T0752Z-200327T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
252 AM CDT Fri Mar 27 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
East central Pettis County in central Missouri...
Southern Cooper County in central Missouri...
* Until 345 AM CDT.
* At 252 AM CDT, a severe thunderstorm was located over Sedalia,
moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Sedalia, Smithton, Otterville, Bunceton, Prairie Home, Sedalia
Memorial Arpt and Clifton City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9262 3869 9298 3870 9306 3865 9307
3865 9334 3881 9335 3886 9253
TIME...MOT...LOC 0752Z 266DEG 45KT 3873 9324
HAIL...1.00IN
WIND...<50MPH
$$
Barham3 follow-up statements
166
WWUS53 KEAX 270802
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
302 AM CDT Fri Mar 27 2020
MOC053-159-270845-
/O.CON.KEAX.SV.W.0014.000000T0000Z-200327T0845Z/
Pettis MO-Cooper MO-
302 AM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR EAST CENTRAL PETTIS AND SOUTHERN COOPER COUNTIES...
At 302 AM CDT, a severe thunderstorm was located near Smithton, or 8
miles east of Sedalia, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Sedalia, Smithton, Otterville, Bunceton, Prairie Home, Sedalia
Memorial Arpt and Clifton City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9262 3869 9298 3870 9306 3865 9307
3865 9321 3882 9322 3886 9253
TIME...MOT...LOC 0802Z 266DEG 45KT 3874 9308
HAIL...1.00IN
WIND...<50MPH
$$
Barham172
WWUS53 KEAX 270809
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
309 AM CDT Fri Mar 27 2020
MOC159-270819-
/O.CAN.KEAX.SV.W.0014.000000T0000Z-200327T0845Z/
Pettis MO-
309 AM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PETTIS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Missouri.
LAT...LON 3868 9262 3869 9298 3870 9304 3883 9304
3886 9253
TIME...MOT...LOC 0809Z 265DEG 51KT 3876 9293
$$
MOC053-270845-
/O.CON.KEAX.SV.W.0014.000000T0000Z-200327T0845Z/
Cooper MO-
309 AM CDT Fri Mar 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHERN COOPER COUNTY...
At 309 AM CDT, a severe thunderstorm was located near Otterville, or
11 miles northwest of Tipton, moving east at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Otterville, Bunceton and Prairie Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9262 3869 9298 3870 9304 3883 9304
3886 9253
TIME...MOT...LOC 0809Z 265DEG 51KT 3876 9293
HAIL...1.00IN
WIND...<50MPH
$$
Barham053
WWUS53 KEAX 270823
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
323 AM CDT Fri Mar 27 2020
MOC053-270832-
/O.CAN.KEAX.SV.W.0014.000000T0000Z-200327T0845Z/
Cooper MO-
323 AM CDT Fri Mar 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COOPER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Missouri.
LAT...LON 3868 9262 3869 9298 3870 9304 3883 9304
3886 9253
TIME...MOT...LOC 0821Z 266DEG 45KT 3877 9271
$$
BarhamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 12:02 AM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Mar 27, 12:02 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1202 AM CDT Fri Mar 27 2020 .Discussion... Issued at 227 PM CDT THU MAR 26 2020 The forecast focus is for strong to severe thunderstorms tonight through Friday morning. And another round of strong to severe thunderstorms Friday evening through Saturday morning. Then gusty winds on Saturday. Key Messages... 1. Strong to severe thunderstorms expected from 10 PM through tomorrow morning hail up to the size of half dollars (1.5") will be main threat mainly along and south of the Missouri River. Localized heavy rain may lead to isolated flash flooding. 2. Another round of strong to severe thunderstorms expected from Friday evening through Saturday morning large hail, damaging winds, and an isolated tornado are possible mainly across eastern KS/ western MO including the Metro area. Localized heavy rain may lead to isolated flash flooding. 3. Strong winds behind cold front on Saturday. Discussion... At the surface a quasi-stationary frontal system is draped across southern Kansas into Missouri near the Missouri River. The upper levels feature a low over the SW US and broad ridging across the Midwest with southwesterly flow over the Plains. Satellite showing clouds north of Missouri River with clearing to the south along the frontal boundary. Tonight a LLJ will develop and nose into southern KS over-riding the frontal boundary. This will allow elevated convection to develop which will be capable of producing large hail. As, the overnight progresses the LLJ will shift east nosing into the local area near midnight. Steep mid level lapse rates and modest instability between 500-1000 J/Kg MUCAPE across the southern CWA will allow the chance for a few severe storms capable of large hail possible along and south of the Missouri River. Storms will weaken but will continue through Friday morning as the LLJ weakens. Friday it will be mostly dry as the warm front lifts to the north in response to upper level low pushing towards Plains, however a few showers are possible through the afternoon hours mainly across northern Missouri. Friday evening and Saturday morning another round of strong to severe storms with large hail, damaging winds, and an isolated tornado possible mainly across eastern Kansas and western Missouri including the Metro area. LLJ will crank up again intersecting the warm front in northern Missouri while the upper level trough to west will create a surface low across northern Kansas with a couple of storms forming near dryline in Kansas as it pushes east Friday evening and Saturday morning. MUCAPE will approach 1500-2000 J/kg and effective shear of 40 to 50 knots. Storms that form in warm sector will likely be near surface based and discrete supercells. The storms farther north near warm front will be elevated and more numerous in coverage. Saturday morning dryline will push east and storms will move out of the area. Winds will be strong from southwest eventually turning west to northwest, wind advisories are possible on Saturday. Sunday and Monday will be dry with temperatures above normal. Next chance of precipitation possible Monday evening as the next system approaches. && .Aviation...(For the 06Z TAFS through 06Z Friday Night) Issued at 1202 AM CDT THU MAR 26 2020 A line of storms has developed along the I-70 corridor, impacting or about to impact the KC terminals. This line of storms will move east along I-70, eventually moving out of the area around 09Z-10Z. MVFR/IFR ceilings will start to develop north of the MO River within the next couple of hours, and will eventually move south behind the storms. The entire area is expected to under IFR ceilings around dawn, with some lower visibilities. Patchy drizzle is possible during the morning hours as well. Conditions will gradually improve up to about HWY 36 during the day tomorrow as the surface low and warm front lift north. Storm chances will start to increase at the tail end of the TAF period as the main low pressure system moves through the area. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Christensen Aviation...Atkins
Hazardous weather outlook, Mar 26, 4:48 AM CDT, 22 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 448 AM CDT Thu Mar 26 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 448 AM CDT Thu Mar 26 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms are possible tonight mainly along and south of Highway 50. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of severe storms is possible Friday evening in portions of southeast Kansas and west central Missouri. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Mar 27, 2:22 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
222 AM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL 3 W CENTERVIEW 38.75N 93.90W
03/27/2020 M1.25 INCH JOHNSON MO NWS EMPLOYEE
NWS EMPLOYEE MEASURED HALF DOLLAR SIZE HAIL.
&&
SPENCER.MELLLocal storm report, Mar 27, 2:25 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 AM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 AM HAIL HOLDEN 38.71N 93.99W
03/27/2020 E1.00 INCH JOHNSON MO TRAINED SPOTTER
PEA TO QUARTER SIZE HAIL COVERING THE GROUND.
&&
SPENCER.MELLLocal storm report, Mar 27, 2:30 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 AM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 AM HAIL HOLDEN 38.71N 93.99W
03/27/2020 M1.50 INCH JOHNSON MO TRAINED SPOTTER
&&
SPENCER.MELLLocal storm report, Mar 27, 2:31 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 AM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM HAIL 5 S WARRENSBURG 38.69N 93.74W
03/27/2020 M1.00 INCH JOHNSON MO TRAINED SPOTTER
DIMES TO QUARTERS.
&&
SPENCER.MELLLocal storm report, Mar 27, 2:40 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 AM CDT FRI MAR 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM HAIL WHITEMAN AIR FORCE BASE 38.73N 93.55W
03/27/2020 M1.50 INCH JOHNSON MO OTHER FEDERAL
&&
SPENCER.MELLSpecial weather statement, Mar 27, 2:46 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
246 AM CDT Fri Mar 27 2020
MOZ030-037-038-270830-
Ray MO-Lafayette MO-Jackson MO-
246 AM CDT Fri Mar 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAY...WEST CENTRAL
LAFAYETTE AND CENTRAL JACKSON COUNTIES UNTIL 330 AM CDT...
At 245 AM CDT, Doppler radar was tracking a strong thunderstorm over
Raytown, moving east at 50 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown, Grain
Valley, Oak Grove, Richmond, Sugar Creek, Buckner, Courtney, Orrick,
Wellington, Lake Tapawingo, Henrietta, Sibley, Levasy, Napoleon,
Bates City and Camden.
This includes the following highways...
Interstate 70 in Missouri between mile markers 3 and 31.
Interstate 470 between mile markers 12 and 16.
Interstate 435 between mile markers 57 and 71.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Missouri.
LAT...LON 3914 9448 3912 9446 3915 9442 3917 9437
3916 9437 3917 9436 3921 9422 3921 9421
3929 9394 3904 9386 3894 9455 3911 9457
TIME...MOT...LOC 0745Z 255DEG 44KT 3903 9449
BarhamThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 11:12 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 33 min |
| Mar 26, 11:36 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis, Saline | 24 min |
| Mar 26, 11:39 PM CDT | Special Weather Statement | EAX | Jackson | 51 min |
| Mar 26, 11:57 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 33 min |
| Mar 27, 12:01 AM CDT | Special Weather Statement | EAX | Jackson | 44 min |
| Mar 27, 12:05 AM CDT | Special Weather Statement | EAX | Johnson | 25 min |
| Mar 27, 12:21 AM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 39 min |
| Mar 27, 12:30 AM CDT | Special Weather Statement | EAX | Cooper | 60 min |
| Mar 27, 12:49 AM CDT | Special Weather Statement | EAX | Johnson | 56 min |
| Mar 27, 12:53 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson, Lafayette | 37 min |
| Mar 27, 12:55 AM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 3 hr |
| Mar 27, 1:17 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 28 min |
| Mar 27, 1:41 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson, Lafayette | 34 min |
| Mar 27, 2:02 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Johnson | 28 min |
| Mar 27, 2:22 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 38 min |
| Mar 27, 2:46 AM CDT | Special Weather Statement | EAX | Jackson | 44 min |
| Mar 27, 2:54 AM CDT | Severe Thunderstorm Warning | EAX | Jackson, Lafayette, Ray | 38 min |
| Mar 27, 3:04 AM CDT | Special Weather Statement | EAX | Clay, Platte | 41 min |
| Mar 27, 3:31 AM CDT | Special Weather Statement | EAX | Saline | 44 min |
| Mar 27, 6:27 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 48 hr |
| Mar 27, 6:27 AM CDT | River Flood Warning | EAX | Cooper, Saline | 5 days |
| Mar 27, 6:27 AM CDT | River Flood Warning | EAX | Cooper | 40 hr |
| Mar 27, 3:29 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 45 hr |
| Mar 27, 3:29 PM CDT | River Flood Warning | EAX | Andrew, Buchanan | 43 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.